South Carolina, 2005

Damaging Wind in South Carolina, August 5, 2005

August 5, 2005 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 5, 1:24 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 5, 1:24 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT FRI AUG 5 2005

.SHORT TERM /TONIGHT THROUGH SUNDAY/...DEEP EASTERLY FLOW IN LOWEST
5 KM OF THE ATMOSPHERE IS ADVECTING PLENTY OF MOISTURE INTO THE AREA
THIS AFTERNOON. SFC LOW PRESSURE OVER THE WRN FL PANHANDLE HAS A
TROUGH EXTENDING EAST INTO THE SRN GA WATERS...WHICH IS PROVIDING A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT SOUTH OF OUR AREA.
THIS WEAK SFC TROUGH AXIS WITH A POTENT VORT MAX IS EXPECTED TO MOVE
SLIGHTLY NORTH TONIGHT AND SATURDAY...WHICH SHOULD PROVOKE DECENT
COVERAGE OF SHWR/TSTM ACTIVITY ACROSS OUR GA COUNTIES AND WATERS
THROUGH THE PERIOD. ADDITIONALLY...THE WRN ATLC SFC RIDGE IS
EXPECTED TO SHIFT SOUTH THROUGH SATURDAY MORNING...TIGHTENING THE
PRES GRADIENT AND INCREASING MOISTURE ADVECTION. SHOULD SEE
CONVECTIVE COVERAGE INCREASE ACROSS OUR SRN AREAS TONIGHT AND
SATURDAY...WITH SLIGHTLY MORE COVERAGE ACROSS SC AS WELL.

SATURDAY NIGHT AND SUNDAY...THE 12Z GFS HAS TRENDED TOWARD A DEEPER
GULF COAST LOW WHICH THEN SWINGS A WARM FRONT ACROSS THE CWA SUNDAY.
THE NAM IS WEAKER WITH THE LOW AND DOES NOT BRING THE FRONT SO FAR
NORTH...HOWEVER IT DID NOT INITIALIZE THE UPPER LOW VERY WELL. WILL
FAVOR THE GFS TREND OF A WEAK FRONTAL BOUNDARY IN THE VICINITY FOR
SUNDAY...WITH POPS RANGING FROM 30% NORTH TO 50% SOUTH.
&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...GULF LOW SHOULD DISSIPATE
BY MONDAY AS H5 HEIGHTS RISE ACROSS THE SOUTHEAST. MODELS HINT AT A
TROPICAL WAVE MOVING NW TOWARD THE AREA MONDAY...BUT UNCERTAINTY IS
VERY HIGH AND ANY SYSTEM THAT DID FORM WOULD HAVE LITTLE ROOM FOR
DEVELOPMENT BEFORE LANDFALL. WILL NOT ACCOUNT FOR A SYSTEM OF THIS
TYPE ATTM. THE SUBTROPICAL RIDGE REESTABLISHES ITSELF TUESDAY
THROUGH FRIDAY...WITH MAINLY DIURNAL POPS AND NEAR NORMAL TEMPS.
&&

.MARINE...ATLC RIDGE AXIS TO REMAIN OVER OR NEAR THE MARINE AREA
THRU THE WEEKEND...THEN SHIFTING TO THE N EARLY NEXT WEEK. ALTHOUGH
CONFIDENCE IS LOW AT THIS TIME...THIS SHIFT N OF THE RIDGE MAY BE
ENOUGH TO ALLOW FOR A WEAK TROPICAL WAVE TO TRY AND APPROACH THE
WATERS FROM THE SE MON THRU WED. FOR NOW WILL JUST KEEP WINDS MAINLY
FROM A SELY DIRECTION...WITH SLIGHT BACKING NEAR THE COAST AT NIGHT.
VERY SUBTLE NOCTURNAL SURGES POSSIBLE SAT NIGHT AND AGAIN SUN NIGHT.
BUT WIND SPEEDS STILL NO HIGHER THAN 15 KT THRU THE PERIOD.

WE COULD SEE SMALL SWELLS WITH THE PERSISTENT SELY FETCH INTO NEXT
WEEK...AND EVEN MORE SO IF THE TROPICAL WAVE DEVELOPS...BUT STILL
NOTHING HIGHER THAN 4 FT EXPECTED THRU WED.
&&

.AVIATION...WEAK LOW LEVEL CIRCULATION S OF CHS NEAR THE ATLC COAST
THIS AFTERNOON AND DRIFTING N. THIS IS HOLDING THE SEA BREEZE BACK
FROM PROGRESSING TOO FAR INLAND ACROSS SC THUS FAR. BECAUSE OF THIS
WILL NEED TO KEEP A CLOSE WATCH ON THE CHS AREA FOR POSSIBLE
CONVECTION EARLY IN THE FCST PERIOD. FOR NOW HAVE OPTED TO JUST
CARRY CB AT CHS AND ALSO AT SAV UNTIL SEA BREEZE PUSHES FAR INLAND
BY EVE. WILL AMEND EITHER TAF IF NECESSARY. OTHERWISE...THERE IS
AGAIN A CHANCE OF CONVECTION SAT MORNING WITHIN THE DEEP ESE FLOW
OFF THE ATLC. AGAIN HAVE INCLUDED CB FOR THIS POSSIBILITY.

MOS GUIDANCE NOT SUGGESTING ANY MIST AT EITHER TERMINAL
TONIGHT...BUT FOG STABILITY INDEX IS NEAR 20 AND WE HAVE SEEN AT
LEAST MVFR VSBYS AT CHS IN RECENT MORNINGS. IF MID/HIGH CLOUDS THIN
OUT ENOUGH COULD SEE IT LOWER LATE TONIGHT/EARLY SAT THAN THE 6SM
NOW IN THE TAFS.

GENERALLY LIGHT WINDS THRU THE FCST PERIOD.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
MARINE...NONE.

&&

JRL/33
Hazardous weather outlook, Aug 5, 9:29 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1029 AM EDT FRI AUG 5 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1029 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THERE IS A CHANCE THAT A FEW THUNDERSTORMS
ACROSS THE AREA TODAY WILL BECOME STRONG...WITH VERY HEAVY
RAINS...FREQUENT LIGHTNING AND GUSTY WINDS.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS MAY BE NECESSARY TODAY...BUT IS NOT
EXPECTED TONIGHT.

33

In the hours before

Special weather statement, Aug 5, 2:03 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT FRI AUG 5 2005

SCZ043-052000-
INLAND COLLETON-
303 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 400 PM
EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF NORMAN
LANDING...OR ABOUT 13 MILES SOUTHWEST OF SUMMERVILLE...MOVING WEST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND PARKERS FERRY LANDING...NORMAN LANDING...CANADY LANDING...BECK
LANDING...JACKSONBORO...GLOVERVILLE...COTTAGEVILLE...SIDNEY...ROUND O
WALTERBORO AND HIOTTS THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW

The radar

The Charleston,SC radar (KCLX), 57 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
August 5, 2:26 PM EST to 2:30 PM EST
Where
Colleton County, Round O
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.933, -80.533

Thunderstorm winds knocked down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473630.